Log in
PMRGCAuk
9,007 members15,523 posts

Drowsiness at 13.5mg Pred

I have been looking up ‘fatigue’ on old posts but it seems most people suffer from this when tapering at lower doses due to adrenal problems. I was diagnosed with PMR in April, initially on 15mg Pred now 13.5. I take Pred in the morning and 2 hours later I begin to feel drugged. This seems to last and sometimes worsen until I have to lie down and have a nap in the afternoon. My head is clear before the Pred kicks in so I don’t think it is due to PMR. At times I can’t think straight and even get confused counting my pills 🤪 I have to make an extra effort to concentrate when I’m driving. I wonder will this improve as I taper. I had tried to go down to 12.5 at first but had some return of symptoms, now trying DSNS method to go down to 13 this week. Would like to know if anyone else has this problem and is there anything I can do about it? I am fed up feeling so out of it and getting so little done. We look after our two lovely granddaughters, age 2 and 4, three days a week, but my OH is having to take over most of it.

20 Replies
oldestnewest

Yes, Pred had this effect on me. At high doses it made me completely ‘drunk’. As a result I took it in the evening so I could sleep through that bit so it no longer inconvenienced me. I now take it in the morning since being at 5mg and below because the Endocrinologist said it’s better for getting the adrenals to fire up. By that time the drugged effect was minimal but I could still feel it vaguely at 5mg.

Re driving, I have stopped driving for journeys more than half an hour and above 10mgish less than that even and never in my tired time in the afternoon. If I’m having to consciously concentrate then I deem myself not fit to drive; it’s not worth the risk.

1 like
Reply

Thanks SnazzyD, that sounds like a plan. If I were to change to evening, can you advise how to manage the changeover? Maybe gradually take it later or just take a part dose in the morning at first?

1 like
Reply

You’re right about the driving Snazzy. I have been still trying to drive for short journeys when I don’t feel too bad but you’ve made me rethink that. Would never have driven with kids in the car but think I’ll give it up completely for a while. Thanks again

Reply

You could phase it in to see if it is a time of day thing or really the Pred. Or as PMRPro says below just do a day with two doses and get an early night.

1 like
Reply

Thanks again. It’s just fantastic to be able to access such good advice so quickly x

Reply

Hi,

Unfortunately both Pred and your underlying illness can cause fatigue- so for some people it’s a double whammy.

As SnazzyD suggests maybe taking your dose in the evening would help as you’d then be sleeping through the worst of it. Or even splitting the dose may alleviate the problem. We usually recommend 2/3rds am 1/3rd evening, but you could try 50/50%.

Sometimes a bit of trial and error is required.

1 like
Reply

Thanks for quick reply DorsetLady. Don’t know why I didn’t think of that. Probably had my Stupid Head on, like Worsel Gummidge. Wish I could change it for my Thinking Head as he did when necessary! We loved watching that programme when our kids were young

Reply

Yes agree about Worzel Gummidge - and the stupid head.

Apparently the BBC are remaking the series with MacKenzie Crook as the lead - but Jon Pertwee will be a hard act to follow!

1 like
Reply

Yes it was a great character and Jon Pertwee was brilliant. Poor Worzel, we were so sorry for him especially when his dolly girlfriend with her rosy cheeks - Una Stubbs’ character, treated him badly

1 like
Reply

I think it sounds more like brain fog than fatigue - it is a common effect with autoimmune disease but, as Snazzy says, also for some people with various medications, including pred. Others have done what she did and tried taking it in the evening so they sleep through the effect. For others, splitting the dose has worked.

1 like
Reply

Yes brain fog sounds about right! Will try taking it in the evening, thanks!

Reply

To switch the easiest way is to take your morning dose as normal and then the next dose that same night before bed. The little bit extra won't hurt except maybe disturb that night's sleep although when the problem is sleepiness it shouldn't. Then it is done and dusted.

1 like
Reply

Thanks PMRpro. Was worried about doing it all at once but will take your advice. Have a hiatus hernia and reflux problem which only bothers me when I lie down, so Pred may worsen that but am on Lanzoprazole and will take with food a while before bed maybe. I would be so grateful to be more conscious during the day 🙂

Reply

You have a 2 hour window anyway - just try not to go to sleep in front of the TV!!

1 like
Reply

As you have said yourself, there’s not much on TV worth staying awake for these days!

Reply

True!!

Reply

ohhh I love that show Unforgotten and anything with your wonderful English actor Nicola Walker. If you think British shows are bad you ought to be in the USA!!! I LOVE your shows!

3 likes
Reply

Yes. She is one of my faves. I enjoyed River too.

2 likes
Reply

I think that the deathly fatigue is pretty standard with autoimmune diseases, but I do know what you mean about feeling Pred kick in. It’s often when I snap at my poor OH. Thinking about it. I could sleep after my morning shower etc and that’s probably around 2 hours after my early morning dose.

Reply

Hi yes I can certainly relate to everything here as the deathly fatigue really got to me too. I think it was when I got down to about 3 or 3.5 mg when I was at my lowest ebb. Then when I woke in the morning I suddenly felt different, certainly more like my old self again. I assume that my adrenal glands must finally have started to kick in at long long last. I’m now down to 2mg and although I get that tiredness again when I drop that .5mg each month it is nothing near the deathly fatigue and goes after a week or so. Have everything crossed there is no flare up as I know that could happen any time, so still take life very quietly.

Reply

You may also like...